menu Contact Us Dizzy Patients Health Care Providers Research BPPV DVD Tai Chi DVD Understanding Dizziness Acknowledgements Disclaimer Quoting

Serotonin Syndrome and Migraine Treatment

Timothy C. Hain, MD Page last modified: November 28, 2012

You may also be interested in our many pages on migraine on this site

Serotonin syndrome is a set of symptoms, attributed to a drug reaction or an interaction between several drugs that affect serotonin. While it is supposedly an overdose syndrome, most of the reports in the literature are idiosyncratic reactions. It is a very popular topic for papers, and a search of PUBMED for papers with "serotonin syndrome" in the title in 2012 came up with nearly 1000 hits. There were more than 7000 papers that had "serotonin syndrome" as an indexed word. Thats a lot of papers !

It seems to us that the reason for the large # of papers is that the criteria for"diagnosis" of serotonin syndrome are extremely loose.

"Serotonin syndrome" is not diagnosed using blood tests or imaging, but rather (like fortune telling) it is diagnosed by observing a combination of rather common symptoms. Rather than having brown hair or a line in one's palm in fortune telling, one diagnoses Serotonin syndrome by deciding there is agitation, high blood pressure, high body temperature, and increased reflexes. As there is no "litmus test" for Serotonin syndrome, the medical system allows assignment of the diagnosis liberally, as there is no way to disprove it given these loose criteria have been met. We think that if there were a real method of diagnosing "serotonin syndrome", perhaps having to do with measuring serotonin, the # of papers would likely diminish very rapidly.


There have been a couple of attempts to define serotonin syndrome. Both are loose.

Sternbach (1991) suggested that one needs exposure to a drug in the proper category plus a change in mental status, restlessness, myoclonus, diaphoresis, shivering and tremor. Boiling this down to the essentials, you need shaking, sweating, and agitation. Something like you might get from too much adrenalin. Or panic.

To meet the "Hunter" criteria (Dunkley et al, 2003), the patient must have a lot of "OR" criteria:

  1. Have taken a drug that affects serotonin
  2. Have increased reflexes and agitation OR
  3. Ocular clonus and agitation or diaphoresis OR
  4. Increased reflexes and tremor OR
  5. Increased reflexes and temperature over 100degF, and clonus of some kind involving the eyes or body.

If we consider these carefully, what you need to be "diagnosed" is to have taken a drug that is on the serotonin list, be agitated, and have brisk reflexes. The brisk reflexes make the criteria slightly tighter than the Sternbach criteria. We are not entirely sure what these authors mean by "ocular clonus", as this is not a term commonly encountered in the specialties that deal with eye movements such as neuroopthalmology or otoneurology. We are familiar with the term "opsoclonus", which means wild randomly directed back-back saccadic eye movements. We are doubtful that this occurs in "serotonin syndrome", and if it does, we would love to see a video that proves it. Well, anyway.

Either sets of these criteria are very broad and might easily occur any agitated person who happens to be taking an SSRI type antidepressant. In other words, these criteria could include many situations where someone is taking an antidepressant, gets upset and starts to shake. Then rather than just saying that they are upset, you can use the much more interesting diagnosis of "serotonin syndrome". Then you treat them with something to calm them down.

Treatment:

The recommended treatment for "serotonin syndrome" is a sedative that blocks serotonin called "cyproheptadine". This makes some sense -- if someone is agitated, a sedative should help. Other sedative that have nothing to do with serotonin, such as a benzodiazepine type drugs, are also commonly used.

Controversy:

In 2006, the FDA issued an alert suggesting that combined use of SSRI, SNRIs, and triptans could potentially lead to severe cases of serotonin syndrome (Evans, 2007). However, none of the cases reported by the FDA met even the very loose criteria described above.

The American Headache Society in 2010 (Evans et al) put out a position paper and suggested that the papers on serotonin syndrome that they reviewed did not apply to triptans being added to serotoninergic agents, as the evidence was extremely weak.

What to do ?

We think that overdoses are the biggest potential problem. We doubt that ordinary low-dose medications such as are commonly used in Migraine treatment are likely to be a significant danger. We also see that patients with severe and intractable migraine, who are "pushing the limits" of treatment, might be more likely to develop this. We do not think for Migraine treatment, that it will come on "out of the blue", but rather should be encountered as medication doses are slowly ramped up.

 

References:

 

Copyright August 3, 2016 , Timothy C. Hain, M.D. All rights reserved. Last saved on August 3, 2016